Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 142, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 7, 1996, 5:42 PM CDT for Fulton County, Illinois. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 1996, 5:42 PM CDT (22:42 UTC)
- Expired
- Aug 7, 1996, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Fulton County, IL
The radar
The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:42 PM CDT | Thunderstorm Wind 52 | Astoria, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 867 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 072245 SVRSPI ILC057-072345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 542 PM CDT WED AUG 7 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL ILLINOIS ...FULTON COUNTY AT 540 PM...NWS DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM JUST CROSSING THE FULTON COUNTY BORDER...6 MILES NORTHWEST OF CUBA. MOVEMENT OF THE STORM WAS EAST AT 25 MPH. THIS STORM WILL MOVE THROUGH THE CUBA...MARIETTA...SEVILLE...AND LEWISTOWN. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ AUTEN/FRIEDERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:04 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 7, 2:04 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CDT WED AUG 7 1996 QUESTION IS NOW WHEN THE STORMS WILL DVLP. AT 18Z SFC FRNT XTNDED FRM CNTRL WI TO ERN IA TO NCNTRL MO. FRNT MOVG INTO AIR MASS W/ 2000 TO 400 CAPES AND NO REAL CAP...UNLESS I'M MISSING IT. LI LESS THAN -10. AGAIN...AS THIS AM...MAIN PROB IS UP LVL DYNAMICS AND WEAK SHR. HOWEVER BLV HIGH INSTABILITY WIL MAKE UP FOR LACK OF GOOD SHR. WBZ ON DVN 18Z SOUNDING AT 11 KFT. PLUS W/ DWPTS IN THE MID 70S...SVR HAIL MAY BE A PROB...HOWEVER W/ HIGH INSTAB...NOT OUT OF QUEST. MAIN THREAT WL BE WIND DAMAGE AS MID LVLS RELATIVELY DRY. BLV CHC FOR PCPN STILL GOOD FOR TON AS FRNT MOVS INTO CWA. ALSO STILL LIKE 70 OR HIGHER POPS. WNDS SHLD REMAIN SW TON UNTIL FRNT PASSES AROUND MIDNIGHT ACROSS MOST OF FA. IF STORMS ACT LIKE LAST NIGHT...SHLD END ARND 2 HRS AFT FRNT PASSES...ALLOWING TEMPS TO FALL TO MID TO UPPER 60S. COULD BE SOME LINGERING RWS IN ECNTRL IN FAM SO LOW POPS GOOD IDEA...EVEN IN SE. CONDITIONS TOM SHLD BE COOLER AND DRIER...GIVING A BREAK IN THE HOT AND HUMID WX. PIA 66/87 70 SPI 69/88 70 DEC 69/87 70 CMI 71/86 73 SEIL 72/89 65 AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:29 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 61 min |
| Aug 7, 6:44 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.